Alert archive / Massachusetts / Special Weather Statements in 2012

Special Weather Statement, NWS Boston/Norton, MA

December 10, 2012Bristol County, Massachusetts

NWS Boston/Norton, MA issued this special weather statement at Dec 10, 2012, 12:02 PM EST for Bristol County, Massachusetts. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 10, 2012, 12:02 PM EST (17:02 UTC)
Expired
Dec 10, 2012, 1:30 PM EST
In force
88 min
Issued by
NWS Boston/Norton, MA

County Bristol County, MA

The radar

The Boston radar (KBOX), 40 km from the middle of the area, began a volume at 17:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Chatham, MA (KCHH), launched 12:00Z, 5.0 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 2012-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 12:00Z on 2012-12-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 271 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
684 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
271 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

246 
WWUS81 KBOX 101702
SPSBOX

SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 1158 
AM EST MON DEC 10 2012
 
MAZ020-101830-
SOUTHERN BRISTOL MA-
1202 PM EST MON DEC 10 2012

...BRIEFLY HEAVY RAINFALL HEADING FOR SOUTH COASTAL MASSACHUSETTS...

BE ALERT FOR MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS IN 
FALL RIVER AND NEW BEDFORD EARLY THIS AFTERNOON.

AT 1158 AM...SHOWERS AND SCATTERED THUNDERSTORMS WERE HEADING 
NORTHEAST FROM SOUTHERN CONNECTICUT AND EASTERN LONG ISLAND. 

THESE SHOWERS AND THUNDERSTORMS WILL PRODUCE RAINFALL RATES OF UP TO 
ONE INCH PER HOUR AS THEY HEAD ACROSS SOUTHEAST MASSACHUSETTS 
BETWEEN 1215 PM AND 130 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4172 7115 4179 7095 4163 7085 4164 7087
      4159 7085 4158 7086 4163 7088 4163 7090
      4165 7092 4160 7090 4159 7090 4161 7092
      4157 7095 4154 7093 4150 7103
TIME...MOT...LOC 1654Z 229DEG 48KT 4152 7143 

$$

JWD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Dec 10, 10:49 AM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Dec 10, 10:49 AM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1049 AM EST MON DEC 10 2012

.SYNOPSIS...
A WARM FRONT WILL LIFT NORTH ACROSS THE REGION THIS AFTERNOON...FOLLOWED
BY A COLD FRONT TONIGHT. HIGH PRESSURE MOVES IN FOR TUESDAY AND
THE REMAINDER OF THE WORK WEEK. A STORM SYSTEM MAY BRING
PRECIPITATION NEXT WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1040 AM UPDATE...
AREA OF STEADY RAINFALL HAS MOVED NE OF THE REGION...BUT A BAND OF
SHOWERS REMAINS ALONG THE S COAST...CAPE COD AND THE ISLANDS AT
15Z. ALSO NOTING ANOTHER AREA OF SHOWERS DEVELOPING OFF THE NJ
COAST. EXPECT THIS TO MOVE INTO COASTAL AREAS DURING THE AFTERNOON
AS IT SHIFTS NE.

WARM FRONT IS WAVERING ACROSS THE REGION AS WEAK WAVE OF LOW PRES
MOVES ACROSS THE REGION. RATHER SHARP TEMP GRADIENT N AND S OF THE
FRONT...WITH READINGS IN THE UPPER 30S AND 40S FROM ABOUT A KBVY-
KOWD-KIJD LINE E AND N...RISING TO THE MID 50S TO LOWER 60S S OF
THERE.

BIG QUESTION AT THIS POINT IS WHEN OR EVEN WHETHER THE WARM FRONT
WILL CLEAR THE REGION DURING THIS AFTERNOON. FEEL THAT IT
EVENTUALLY WILL WITH THE INCREASING SW WIND FLOW. WILL BE
BRIEF THOUGH AS COLD FRONT STARTS ITS APPROACH OUT OF NY STATE.

HAVE UPDATED GRIDS TO REFLECT CURRENT CONDITIONS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
TONIGHT...
COLD FRONT MOVES ACROSS THE REGION TONIGHT AND WILL BE ACCOMPANIED
BY ANOTHER PERIOD OF SHOWERS. POPS WILL REMAIN HIGH TONIGHT
ALTHOUGH DURATION WILL BE LIMITED. SHOWERS WILL WIND DOWN AFTER
MIDNIGHT AS DRIER AIR MOVES INTO THE REGION. IT WILL BE A VERY
MILD EVENING IN PREFRONTAL AIRMASS WITH TEMPS WELL INTO THE
50S MOST LOCATIONS...THEN LOW TEMPS BY MORNING EVENTUALLY COOLING
TO MID/UPPER 30S NW ZONES TO MID/UPPER 40S COASTAL PLAIN.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
 * QUIET...MORE SEASONABLE WEATHER EXPECTED TUE THRU FRI
 * ANOTHER STORM SYSTEM MAY BRING PRECIPITATION OVER THE WEEKEND

MODELS ARE IN FAIRLY GOOD AGREEMENT THROUGH MUCH OF THE LONG
TERM. THERE ARE A FEW DISCREPANCIES THROUGH THE LONG TERM. HIGH
PRESSURE IS THE DOMINANT FEATURE THROUGH THE END OF THE WORK WEEK.
ONE OF THE DISCREPANCIES IS REGARDING LOW PRESSURE MOVING OUT OF
THE CAROLINAS AND POSSIBLY AFFECTING THE AREA ON WEDNESDAY. THE
NAM IS THE ONLY MODEL THAT STRENGTHENS THE LOW AND BRINGS IT FAR
ENOUGH NORTH TO HAVE AN IMPACT ON OUR WEATHER. THE ECMWF AND GFS
BOTH HAVE A LOW PRESSURE SYSTEM BUT MUCH FURTHER TO THE SOUTH AND
EAST WITH LITTLE TO NO EFFECT ON OUR WEATHER. THE NEXT WEATHER
SYSTEM TO AFFECT SOUTHERN NEW ENGLAND WILL BE OVER THE WEEKEND
ASSOCIATED WITH A LOW PRESSURE SYSTEM IN THE GREAT LAKES SATURDAY.
THERE ARE DISCREPANCIES HERE AS WELL WITH THE GFS 12 TO 24 HOURS
FASTER MOVING THE LOW PRESSURE OUT OF THE GREAT LAKES AND INTO
QUEBEC.

TUESDAY THROUGH FRIDAY...HIGH PRESSURE BUILDS INTO THE REGION
BECOMING THE DOMINANT WEATHER FEATURE FOR SOUTHERN NEW ENGLAND.
MOSTLY CLEAR/SUNNY SKIES AND DRY MORE SEASONABLE WEATHER IS
EXPECTED THROUGH THIS PERIOD. AS STATED ABOVE...THE NAM DOES
BRING A LOW PRESSURE SYSTEM OUTSIDE THE BENCHMARK RESULTING IN
PRECIPITATION ACROSS SOUTHEAST MASSACHUSETTS AND RHODE ISLAND.
HOWEVER...THIS IS AN OUTLIER SOLUTION SO WILL CONTINUE WITH A DRY
FORECAST.

SATURDAY AND SUNDAY...NEXT CHANCE FOR PRECIPITATION FOR SOUTHERN
NEW ENGLAND. LOW PRESSURE MOVES INTO THE GREAT LAKES DRAPING A
WARM FRONT ACROSS THE AREA SATURDAY AND THEN TRACKING ACROSS
QUEBEC WITH A COLD FRONT TRAILING THROUGH SOUTHERN NEW ENGLAND
SUNDAY. THERE ARE SOME TIMING DIFFERENCES BETWEEN THE GFS AND THE
ECMWF...TO BE EXPECTED AT 6 AND 7 DAYS OUT...THIS TIME WITH THE
GFS RUSHING AHEAD OF THE ECMWF BY 12 TO 24 HOURS. CONFIDENCE IS
LOW...BUT ENOUGH TO INTRODUCE SOME POPS FOR THIS TIME FRAME. AT
THIS POINT...IT LOOKS LIKE IT/LL LIKELY BE SOME SORT OF WINTRY
WEATHER.

&&

.AVIATION /16Z MONDAY THROUGH FRIDAY/...
FORECASTER CONFIDENCE LEVELS...
  LOW...LESS THAN 30 PERCENT
  MODERATE...30 PERCENT TO 60 PERCENT
  HIGH...GREATER THAN 60 PERCENT

SHORT TERM...MODERATE TO HIGH CONFIDENCE.
WIDESPREAD IFR CONDITIONS WILL PERSIST THROUGH TONIGHT AS PERIODS
OF RAIN AND SHOWERS CONTINUE WITH AREAS OF FOG. AS WARM FRONT
LIFTS TO THE NORTH...WINDS HAVE SHIFTED TO THE SW IN THE COASTAL
PLAIN AND COULD SEE SOME GUSTS TO 20-25 KT. FURTHER IN THE
INTERIOR...MAY NOT SEE THE WIND SHIFT TO SW UNTIL THIS AFTERNOON.
LOW LEVEL WIND SHEAR IS LIKELY AT MOST SITES THROUGH TONIGHT UNDER
THE INFLUENCE OF A LOW LEVEL JET.

KBOS TAF...HIGH CONFIDENCE IN TAF.
EXPECT CONDITIONS TO LOWER TO IFR IN LOW STRATUS AND PERIODS OF
SHOWERS. VSBY RESTRICTION SHOULD REMAIN MOSTLY AOA 3SM.

KBDL TAF...HIGH CONFIDENCE IN TAF
WIDESPREAD IFR IN PERIODS OF SHOWERS AND FOG.

OUTLOOK...TUESDAY THROUGH FRIDAY...

TUESDAY THROUGH FRIDAY...HIGH CONFIDENCE.  VFR.

&&

.MARINE...
HIGH CONFIDENCE THROUGH TONIGHT.

MAINLY S-SW WINDS CONTINUE ACROSS THE WATERS THROUGH THIS
AFTERNOON. LIGHTER WINDS ACROSS EASTERN WATERS AROUND AND N OF
BOSTON HARBOR WILL INCREASE...WITH GUSTY WINDS MAINLY FROM CAPE
COD S. EXPECT GUSTS 25-30 KT THROUGH TONIGHT...ALTHOUGH LOW LEVEL
INVERSION SHOULD KEEP GUSTS FROM GETTING ANY STRONGER.

WINDS SHIFTING TO W-NW TOWARD DAYBREAK AS THE FRONT MOVES
THROUGH. OTHERWISE...PERIODS OF SHOWERS AND FOG WILL RESULT IN
RESTRICTIONS IN VISIBILITY.

OUTLOOK...TUESDAY THROUGH FRIDAY...

MODERATE TO HIGH CONFIDENCE THROUGH THURSDAY.

SEAS 5 TO 8 FEET ON THE OUTER WATERS TUESDAY WILL GRADUALLY
DIMINISH...FALLING BELOW 5 FEET BY WEDNESDAY MORNING.  WIND GUSTS
AROUND 20 KTS TUESDAY WILL DIMINISH THROUGH THE DAY. SMALL CRAFT
ADVISORIES SHOULD CONTINUE INTO TUESDAY FOR SEAS.  WINDS AND SEAS
REMAIN BELOW SCA CRITERIA THROUGH FRIDAY.  WINDS AND SEAS BEGIN
BUILDING FRIDAY NIGHT AHEAD OF A FRONTAL SYSTEM.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 AM EST TUESDAY FOR ANZ232>235-237-
     250-254>256.
     SMALL CRAFT ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR ANZ231-
     251.

&&

SYNOPSIS...KJC/RLG
NEAR TERM...RLG/EVT
SHORT TERM...KJC
LONG TERM...RLG
AVIATION...KJC/RLG
MARINE...KJC/RLG/EVT
Hazardous weather outlook, Dec 10, 4:08 AM EST, 7 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
408 AM EST MON DEC 10 2012

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-110915-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
408 AM EST MON DEC 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-110915-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
408 AM EST MON DEC 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RLG

In the hours before

Special weather statement, Dec 10, 12:02 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 1158
AM EST MON DEC 10 2012

MAZ020-101830-
SOUTHERN BRISTOL MA-
1202 PM EST MON DEC 10 2012

...BRIEFLY HEAVY RAINFALL HEADING FOR SOUTH COASTAL MASSACHUSETTS...

BE ALERT FOR MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS IN
FALL RIVER AND NEW BEDFORD EARLY THIS AFTERNOON.

AT 1158 AM...SHOWERS AND SCATTERED THUNDERSTORMS WERE HEADING
NORTHEAST FROM SOUTHERN CONNECTICUT AND EASTERN LONG ISLAND.

THESE SHOWERS AND THUNDERSTORMS WILL PRODUCE RAINFALL RATES OF UP TO
ONE INCH PER HOUR AS THEY HEAD ACROSS SOUTHEAST MASSACHUSETTS
BETWEEN 1215 PM AND 130 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4172 7115 4179 7095 4163 7085 4164 7087
      4159 7085 4158 7086 4163 7088 4163 7090
      4165 7092 4160 7090 4159 7090 4161 7092
      4157 7095 4154 7093 4150 7103
TIME...MOT...LOC 1654Z 229DEG 48KT 4152 7143

JWD

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 10, 1:17 PM ESTSpecial Weather StatementBOXPlymouth43 min

Nearby

Special Weather Statements in Massachusetts, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.